Reference Index - Poison

Back to Health Library

Phenobarbital overdose

Definition:

Phenobarbital is a medicine used to treat epilepsy , anxiety, and insomnia . Phenobarbital overdose occurs when someone takes too much of this medicine.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.



Alternative Names:

Luminal overdose



Poisonous Ingredient:

Phenobarbital



Where Found:

Other names for Phenobarbital include:

  • Barbita
  • Comizial
  • Gardenale
  • Fenilcal
  • Luminal
  • Solfoton

Note: This list may not be all-inclusive.



Symptoms:

Before Calling Emergency:

Determine the following information:

  • The patient's age, weight, and condition
  • Name of product (as well as the ingredients and strength if known)
  • The time it was swallowed
  • The amount swallowed
  • If the medication was prescribed for the patient

However, DO NOT delay calling for help if this information is not immediately available.



Poison Control, or a local emergency number:

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number



What to expect at the emergency room:

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood chemistries and a blood test to measure the phenobarbital level will also be done.

Symptoms will be treated as appropriate. The patient may receive:

This list may not be all-inclusive.



Expectations (prognosis):

The prognosis (probable outcome) depends on the symptoms observed by the health care provider.

  • Mild -- The patient can be aroused. No further treatment will probably be necessary, but the patient will be monitored in the hospital.
  • Moderate -- Breathing and other vital signs are normal, but the patient cannot be aroused. Recovery will probably occur within 24 - 48 hours with proper care.
  • Severe -- Breathing and other vital signs may be abnormal and the patient cannot be aroused. Recovery will probably occur within 3 - 5 days, depending on the amount swallowed.


References:

Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw Hill; 2006.




Review Date: 2/3/2009
Reviewed By: John E. Duldner, Jr., MD, MS, Assistant Professor of Emergency Medicine, Department of Emergency Medicine, Samaritan Regional Health System, Ashland, Ohio. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com


Greater Baltimore Medical Center | 6701 North Charles Street | Baltimore, MD 21204 | (443) 849-2000 | TTY (800) 735-2258
© 2014  GBMC. This website is for informational purposes only and not intended as medical advice or a substitute for a consultation with a professional healthcare provider.